Ask a doctor

Blurred vision in one eye after Juvederm Voluma injected to upper malar area

Yesterday, I had Juvederm Voluma injected into both upper cheek areas to smooth out a dent in the malar region. .6ml was injected into my left cheek; .4ml was inject into my right cheek. This morning when I woke up, the vision in my left eye was somewhat blurred. I have allergies, so I thought it might be that. However, my antihistamine eyedrops have not resolved the blurriness. My dermatologist's office does not open for another several hours (I am in Asia)... what might be happening?

Doctor Answers (5)

Blurred vision after Voluma

+1
I hope that your blurred vision symptoms have resolved. If symptoms such as eye pain, blurry vision, blindness, etc. occur after the injection of any fillers around the orbit I believe this requires emergency attention by a physician and often immediate reversal of the injected product by enzyme. This may represent inadvertent intravascular injection of the product.The injection of fillers in this area is VERY technical. All of the blood vessels in the area are connected and filler can be inadvertently injected into a blood vessel and can cause irreversible damage. The filler can also put pressure on blood vessels and nerves that can cause pain or visual disturbance as well. Many of us prefer to use a blunt cannula to inject as we feel it is a little safer (and bruises less) in the area around the eye.
It is very rare to have allergic symptoms following hyaluronic acid filler injections. I would wait until all this is straightened out before receiving another injection and I would make sure that your physician is board certified in a proper core specialty (Plastic Surgery, Ophthalmology, Facial Plastic Surgery, Dermatology). Although filler injections appear to be easy and straightforward, you want your injector to be well enough trained to be able to recognize AND TREAT any complication that may occur. Best wishes.


Charlotte Plastic Surgeon
4.5 out of 5 stars 4 reviews

Blurred vision and Voluma

+1

The injection of Voluma might be the cause for your symptoms.  Fillers can put pressure on blood vessels or be injected into vessels that provide circulation to the eye area.  Voluma is a hyaluronic acid filler that can be reversed instantaneously with a hyaluronidase enzyme.  It should be injected sooner than later if your blurred vision is related to the filler.  You should definitely be seen by an ophthalmologist to rule out another possible cause for your blurred vision.  Please be seen by a qualified physician as soon as possible.

Theodore Diktaban, MD, FACS
Manhattan Plastic Surgeon
4.5 out of 5 stars 11 reviews

Vision and injectables

+1

This is NOT going to be related to allergies. Go to the emergency and be seen as soon as you can by the eye physician. It is possible that the product migrated to the orbital blood supply.

The delay in releasing the product in the US market was due to higher (more stringent) regulations here. Companies have to protect the public from side effects due to not knowing how to use the products safely

Beverly Johnson, MD
Washington DC Dermatologist
5.0 out of 5 stars 2 reviews

You might also like...

I really hope your blurred vision isn't due to a filler!

+1

Fillers have a risk of embolization. What this means is that the thick gel of a filler - any brand of filler; this isn't specific to Voluma - can accidentally be injected into a blood vessel and clot off blood flow to the area that is fed by that blood vessel. The problem with blurry vision is it could suggest filler injection into a blood vessel leading to the eye and cause permanent damage and possible blindness.

This is so unusual and I hope that this is not the case. You posted this 3 days ago so hopefully all is resolved and you are doing fine.

Jonathan Kaplan, MD, MPH
San Francisco Plastic Surgeon
4.5 out of 5 stars 9 reviews

Filler

+1

If you are having blurred vision after fillers to the face, you need to be seen immediately by an ophthalmologist and your doctor.

Samir Shureih, MD
Baltimore Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.